Alert archive / Wyoming / Tornado Warnings in 2023
Tornado Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at May 26, 2023, 4:44 PM MDT for Hot Springs County, Washakie County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2023, 4:44 PM MDT (22:44 UTC)
- Expired
- May 26, 2023, 5:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Hot Springs County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 89 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 4:26 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984
WFUS55 KRIW 262244
TORRIW
WYC017-043-262315-
/O.NEW.KRIW.TO.W.0001.230526T2244Z-230526T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
444 PM MDT Fri May 26 2023
The National Weather Service in Riverton has issued a
* Tornado Warning for...
East central Hot Springs County in central Wyoming...
South central Washakie County in central Wyoming...
* Until 515 PM MDT.
* At 444 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Cottonwood Pass, or 27 miles east
of Thermopolis, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Hot Springs and south central Washakie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4350 10765 4355 10777 4376 10779 4369 10744
TIME...MOT...LOC 2244Z 214DEG 18KT 4355 10768
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Myers2 follow-up statements
153
WWUS55 KRIW 262301
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
501 PM MDT Fri May 26 2023
WYC017-043-262315-
/O.CON.KRIW.TO.W.0001.000000T0000Z-230526T2315Z/
Hot Springs-Washakie-
501 PM MDT Fri May 26 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR EAST
CENTRAL HOT SPRINGS AND SOUTH CENTRAL WASHAKIE COUNTIES...
At 501 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Cottonwood Pass, or 29 miles south of
Ten Sleep, moving northeast at 20 mph.
.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Hot Springs and south central Washakie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4360 10754 4360 10768 4365 10778 4376 10779
4369 10744
TIME...MOT...LOC 2301Z 214DEG 18KT 4362 10761
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Myers150
WWUS55 KRIW 262309
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
509 PM MDT Fri May 26 2023
WYC017-043-262319-
/O.EXP.KRIW.TO.W.0001.000000T0000Z-230526T2315Z/
Hot Springs-Washakie-
509 PM MDT Fri May 26 2023
...THE TORNADO WARNING FOR EAST CENTRAL HOT SPRINGS AND SOUTH CENTRAL
WASHAKIE COUNTIES WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
central Wyoming.
LAT...LON 4360 10754 4360 10768 4365 10778 4376 10779
4369 10744
TIME...MOT...LOC 2309Z 214DEG 18KT 4365 10759
$$
MyersWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at May 26, 4:42 PM MDT, 2 minutes earlier.
Area forecast discussion, May 26, 4:42 PM MDT, 2 minutes before
Area Forecast Discussion National Weather Service Riverton WY 442 PM MDT Fri May 26 2023 .DISCUSSION...(This afternoon through Thursday) Issued at 1141 AM MDT Fri May 26 2023 Another day of showers and thunderstorms is expected today as the West Coast low and blocking high to our east remain in place. This continues to bring a southwesterly divergent flow aloft, aided at the surface by southeasterly moisture advection. Currently, convection is ongoing this morning across western Wyoming, as well as some isolated weak showers across central Wyoming. The western convection is expected to continue to push northeastward, with additional storms initiating east of the Divide by early afternoon. With dewpoints in the 40s and 50s, as well as mostly clear skies for diurnal heating, central and northern Wyoming will be most favored for stronger storms today. Given the increased moisture, steep lapse rates, and slightly better shear today, storms have the potential to be a little stronger than yesterday, which did produce some large hail. MLCAPE values over 1000 J/kg are expected east of the Divide, with values over 1500 J/kg farther east across Natrona and Johnson Counties. Strong winds and large hail will again be possible with this activity. Convection will wane after sunset across northern Wyoming, with mostly dry conditions expected overnight. Not much change is expected through the weekend as the main pattern players persist. Saturday will see additional widespread showers and thunderstorms, though a slightly eastward trough shift will likely limit the strongest activity to Johnson and Natrona counties. On Sunday convection currently looks a little less widespread. Otherwise, temperatures will continue to peak around normal west of the Divide, and about five degrees above normal east. By early next week, guidance is starting to favor the longstanding trough dropping farther south, with a low positioned across southern California. While the southwest flow would continue over Wyoming, upper divergence would shift farther away from the area, likely decreasing precipitation coverage. Overall, though, the active pattern is likely to continue through at least midweek, with generally above normal temperatures persisting. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 441 PM MDT Fri May 26 2023 VFR conditions expected throughout the TAF period for all locations. Breezy winds outside of thunderstorms with mid level ceilings as scattered rain showers and isolated thunderstorms continue to push from the south to north through the remainder of the evening. Gusty winds up to 20-30 kts possible with some of the storms but isolated in nature, confidence low on exact locations of storms and outflows carrying VCTS through about the 02Z time frame. After that point couple with radiational cooling after sunset, winds will become light once again with scattered mid clouds expected through the end of the period. Another round of scattered showers and isolated storms again expected tomorrow afternoon after the 18-19Z time frame. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 1141 AM MDT Fri May 26 2023 The active pattern continues this afternoon as showers and thunderstorms spread across most of the area. The strongest storms are expected across central, northern, and eastern portions of the forecast area, especially Johnson and Natrona counties. With any storm, large hail and strong outflow winds are possible. Otherwise, temperatures will peak above normal this afternoon for most locations, with a gusty south wind developing over Sweetwater County. Much of the same is forecast for Saturday and Sunday, with continued thunderstorm chances in the afternoons. Minimum humidity values will generally remain above 20 percent through the weekend. Warmer than normal temperatures and rain chances will continue next week. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Myers AVIATION...Lowe FIRE WEATHER...Myers
Hazardous weather outlook, May 26, 3:02 AM MDT, 13 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 302 AM MDT Fri May 26 2023 WYZ001>020-022>030-271315- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 302 AM MDT Fri May 26 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Another chance of showers and thunderstorms, especially in the afternoon and evening. Strong to severe thunderstorms are possible this afternoon, especially along and north of a Casper to Thermopolis to Cody line. The best chance will be in Johnson County. Mountain snowmelt continues to keep water levels elevated on western Wyoming creeks and rivers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Saturday through Wednesday...More chances of mainly afternoon and evening showers and thunderstorms. Mountain snowmelt continues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, May 26, 4:15 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
415 PM MDT Fri May 26 2023
WYZ008-009-011-262300-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
415 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of southwestern Johnson
and east central Washakie Counties through 500 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hole In The Wall, or 12 miles west of Kaycee, moving
north at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mayoworth around 435 PM MDT.
This includes Interstate 25 between mile markers 267 and 275.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4355 10673 4355 10692 4398 10729 4399 10729
4402 10660
TIME...MOT...LOC 2215Z 168DEG 30KT 4365 10687
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LoweSpecial weather statement, May 26, 4:16 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
416 PM MDT Fri May 26 2023
WYZ010-011-262315-
Southeast Johnson County-Northeast Johnson County-
416 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of central Johnson
County through 515 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Fort Reno Historical Site, or 22 miles southeast
of Buffalo, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Johnson
County.
This includes the following highways...
Interstate 25 between mile markers 281 and 296.
Interstate 90 between mile markers 63 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4400 10638 4398 10655 4431 10682 4429 10679
4430 10677 4431 10677 4434 10628
TIME...MOT...LOC 2216Z 169DEG 19KT 4405 10651
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LoweSpecial weather statement, May 26, 4:17 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
417 PM MDT Fri May 26 2023
WYZ005>008-017-262300-
Owl Creek and Bridger Mountains-Wind River Basin-Southeast Big Horn
Basin-Bighorn Mountains West-Southwest Big Horn Basin-
417 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of southeastern Hot
Springs, northwestern Natrona, northeastern Fremont and southeastern
Washakie Counties through 500 PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lost Cabin, or 30 miles east of Shoshoni, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cottonwood Pass around 435 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4326 10736 4329 10742 4329 10752 4322 10751
4321 10756 4370 10795 4378 10726
TIME...MOT...LOC 2217Z 169DEG 44KT 4328 10751
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LoweSpecial weather statement, May 26, 4:21 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
421 PM MDT Fri May 26 2023
WYZ005-006-262245-
Southeast Big Horn Basin-Southwest Big Horn Basin-
421 PM MDT Fri May 26 2023
...Strong thunderstorms will impact portions of central Hot Springs
and northwestern Washakie Counties through 445 PM MDT...
At 420 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Legend Rock State Petroglyph
Site to near Thermopolis. Movement was north at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kirby and Winchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4379 10799 4363 10832 4364 10834 4365 10835
4364 10837 4362 10838 4362 10841 4399 10870
4408 10861 4408 10855 4414 10855 4417 10853
4417 10848
TIME...MOT...LOC 2220Z 195DEG 21KT 4399 10860 4368 10831
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TLSpecial weather statement, May 26, 4:29 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
429 PM MDT Fri May 26 2023
WYZ017>019-262300-
Wind River Basin-Green Mountains and Rattlesnake Range-Lander
Foothills-
429 PM MDT Fri May 26 2023
...Strong thunderstorms will impact portions of southeastern Fremont
County through 500 PM MDT...
At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lander to 12 miles southwest of Sand Draw.
Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hudson around 445 PM MDT.
Other locations in the path of these storms include Sand Draw,
Arapahoe and southwestern Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4256 10831 4277 10873 4278 10873 4278 10875
4282 10884 4310 10859 4280 10790
TIME...MOT...LOC 2228Z 231DEG 32KT 4283 10875 4265 10838
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MyersSpecial weather statement, May 26, 4:34 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
434 PM MDT Fri May 26 2023
WYZ009-010-262315-
Bighorn Mountains Southeast-Northeast Johnson County-
434 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of north central
Johnson County through 515 PM MDT...
At 434 PM MDT, Doppler radar was tracking a strong thunderstorm over
Buffalo, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake De Smet and Fort Phil Kearny Historical Site.
This includes the following highways...
Interstate 25 between mile markers 295 and 299.
Interstate 90 between mile markers 42 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central Wyoming.
&&
LAT...LON 4431 10655 4428 10674 4456 10710 4456 10640
TIME...MOT...LOC 2234Z 164DEG 28KT 4434 10668
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LoweThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:28 PM MDT | Severe Thunderstorm Warning | RIW | Sweetwater | 62 min |
| May 26, 12:35 PM MDT | Special Weather Statement | RIW | Johnson | 55 min |
| May 26, 1:26 PM MDT | Special Weather Statement | RIW | 64 min | |
| May 26, 1:30 PM MDT | Special Weather Statement | RIW | Fremont | 60 min |
| May 26, 1:34 PM MDT | Special Weather Statement | RIW | 56 min | |
| May 26, 2:08 PM MDT | Severe Thunderstorm Warning | RIW | Park | 37 min |
| May 26, 2:09 PM MDT | Special Weather Statement | RIW | Natrona | 66 min |
| May 26, 2:19 PM MDT | Special Weather Statement | RIW | Natrona | 41 min |
| May 26, 2:20 PM MDT | Special Weather Statement | RIW | Hot Springs | 25 min |
| May 26, 2:25 PM MDT | Severe Thunderstorm Warning | RIW | Sweetwater | 40 min |
| May 26, 2:46 PM MDT | Special Weather Statement | RIW | Natrona | 44 min |
| May 26, 2:46 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 29 min |
| May 26, 2:51 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| May 26, 2:55 PM MDT | Special Weather Statement | RIW | Fremont | 35 min |
| May 26, 2:58 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Park | 32 min |
| May 26, 3:13 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 47 min |
| May 26, 3:18 PM MDT | Special Weather Statement | RIW | Hot Springs | 27 min |
| May 26, 3:21 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| May 26, 3:31 PM MDT | Special Weather Statement | RIW | Big Horn | 29 min |
| May 26, 3:33 PM MDT | Special Weather Statement | RIW | Fremont | 27 min |
| May 26, 3:36 PM MDT | Special Weather Statement | RIW | 39 min | |
| May 26, 3:41 PM MDT | Special Weather Statement | RIW | Big Horn | 34 min |
| May 26, 3:50 PM MDT | Special Weather Statement | RIW | Johnson | 25 min |
| May 26, 3:58 PM MDT | Special Weather Statement | RIW | Fremont | 32 min |
| May 26, 4:00 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 30 min |
| May 26, 4:01 PM MDT | Special Weather Statement | RIW | Hot Springs | 44 min |
| May 26, 4:15 PM MDT | Special Weather Statement | RIW | Johnson | 45 min |
| May 26, 4:16 PM MDT | Special Weather Statement | RIW | Johnson | 59 min |
| May 26, 4:17 PM MDT | Special Weather Statement | RIW | Washakie | 43 min |
| May 26, 4:21 PM MDT | Special Weather Statement | RIW | Hot Springs | 24 min |
| May 26, 4:29 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
| May 26, 4:34 PM MDT | Special Weather Statement | RIW | Sheridan | 41 min |
| May 26, 4:57 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 27 min |
| May 26, 5:11 PM MDT | Special Weather Statement | RIW | Sheridan | 49 min |
| May 26, 5:22 PM MDT | Special Weather Statement | RIW | Johnson | 53 min |
Nearby
Tornado Warnings in Wyoming, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.